Nebraska, 2022

Drought in Nebraska, December 1 to 31, 2022

December 1 to 31, 2022 · NWS GID · 21 events in 21 counties and zones

S. Drought Monitor (USDM), with parts of 11 counties assigned worse-off Extreme Drought (D3).

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Throughout December 2022, at least portions of 21 of the 24 South Central Nebraska counties continued to be assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with parts of 11 counties assigned worse-off Extreme Drought (D3). This marked the 11th consecutive month that D2 plagued parts of the local area and the fifth straight month with at least limited coverage of D3. More specifically, roughly one-fourth of South Central Nebraska spent most of December in D3. Precipitation-wise, December was a mixed bag. On a positive note, the month was not as severely dry (versus normal) as the previous few months, and roughly one-fourth of the area actually measured at least slightly above normal precipitation (see below for more Dec. precipitation details). Focusing on county-level USDM drought category specifics during December, there was actually very little change within the 24 counties. The month opened with at least portions of 21 counties containing D2, with D2 blanketing the vast majority of real estate along/north of the Highway 6 corridor. In fact, only three of the southeastern-most local counties (Webster/Nuckolls/Thayer) began the month entirely void of D2...featuring a varied mix of Moderate Drought (D1) and Abnormally Dry (D0). On the worst-off side of things, fairly sizable portions of the following counties along/north of Interstate 80 opened the month in D3: Valley, Greeley, Sherman, Howard, Nance (the entire county), Merrick, Polk, Dawson and Hall. To the south of I-80, D3 also nicked small slivers of far northwestern Gosper and far southwestern Furnas counties. As December wore on, the vast majority of the area featured no categorical change whatsoever. However, late in the month D3 expanded slightly to include a bit more of southern Furnas County.

Turning to December 2022 precipitation details, although unfortunately around three-fourths of South Central Nebraska received at least slightly below normal totals, fortunately the month was not as severely dry as October-November were. The majority of the 24-county area totaled between 0.40-1.00 of precipitation, or 50-120 percent of normal. Although most places were officially below normal, there were far fewer severely-below-normal totals versus the previous few months, with roughly 85% of locations receiving at least half-normal. Geographically, there was a definite west-to-east disparity, with the overall-highest tallies focused within the western half of the area, and the overall-driest locations found in far eastern counties along the Highway 81 corridor. Per dozens of NWS and NeRAIN/CoCoRaHS observers, some of the very highest December totals featured: 1.74 nine miles northwest of Ord, 1.52 in Gothenburg, 1.41 at Riverdale and 1.37 near Rockville. On the noticeably drier side of things, some of the lowest totals from far eastern counties included: 0.19 in Bradshaw, 0.32 five miles northeast of Osceola, 0.34 near Gresham and 0.35 near Grafton.

Finishing with an overall recap of annual 2022 precipitation across South Central Nebraska, it was little surprise that drought took a significant turn for the worse. For many official long-term NWS stations, 2022 ranked between a Top-10 and Top-15 driest year on record. For many places, it was also the overall-driest year since at least 2012 or 2002, but in limited spots one has to go back much farther to find a drier year (for example, Hastings had its driest year in 56 years...since 1966!). More specifically, most places fell between 5-12 short of 30-year normal precipitation (typically receiving no more than 55-80% of normal). Based on data from dozens of NWS and NeRAIN/CoCoRaHS observers and also radar-estimated analysis, the very-driest conditions focused primarily within northern/western counties. The following counties were particularly dry (greatest concentration of annual totals under 15): most of Howard, Merrick, Nance...much of western Dawson...much of southwestern Furnas. On the better-off (but still solidly drier-than-normal) side of things, the majority of places generally southeast of a line from York-Clay Center-Red Cloud had the greatest concentration of annual totals of at least 18-23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Nov 30, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1121 PM CST Wed Nov 30 2022

...AVIATION UPDATE...

.DISCUSSION...(This evening through Wednesday)
Issued at 349 PM CST Wed Nov 30 2022

Key Messages:

* Thursday and Friday bring breezy/gusty winds to the area.
  Thursday winds are southerly, with the strongest speeds expected
  east of HWY 281. Friday winds are west-northwesterly, with gusty
  conditions expected to be more widespread behind a frontal
  passage. Gusts near 40 MPH will be possible in spots both days.

* Thursday afternoon will have the potential for a small area of
  near-critical fire weather conditions (mainly western portions
  of north central KS). Friday afternoon will have the potential
  for near-critical to critical fire weather conditions for areas
  along/south of the NE/KS state line.

* The 7-day forecast is currently dry, but there is some
  uncertainty in it staying that way...mainly in the Mon/Mon time
  time frame.

Currently...

Quiet conditions reign across the region this afternoon, with plenty
of sunshine continuing. Aloft, upper air and satellite data show
broad ridging working its way east onto the Plains, set up between
areas of low pressure spinning over the Great Lakes and just off the
Pac NW coast. High pressure remains the primary sfc feature,
centered roughly over the KS/OK border, keeping winds across the CWA
light/variable. Though a few spots may fall a couple degrees short,
overall temps look to work out fairly well...3PM obs are sitting
in the upper 20s in the NNE to mid 30s in the SW.

Tonight through Friday...

Models are in good agreement showing dry conditions continuing
throughout this time frame...if there was any uncertainties in that
it'd be Friday, but that activity should remain off to our north.

Upper level flow tonight into Thursday remains zonal, with a
slightly more southwesterly turn for Friday ahead of the next
approaching system. Expecting another day with plenty of sun, but
the wind is more of an issue, mainly across the eastern half of the
CWA. Tonight, winds will become southerly and increase in speed, as
the CWA ends up sitting between the departing sfc high an low
pressure/troughing developing over the High Plains. Models are in
good agreement also strengthening LLJ, and while not the most
favorable time of day, gusty conditions will be possible...mainly
for areas along/east of HWY 281. Once the sun comes up Thursday and
mixing increases into those strong winds aloft, a period of stronger
gusts through the morning hours will also be possible. Thinking that
gusts of 35-40 MPH are not out of the question before that corridor
of stronger winds aloft shifts east in the afternoon (though gusts
closer to 25-30 MPH look to stick around through the
afternoon)...mainly along the HWY 14/81 corridors and into eastern
portions of north central Kansas.

A warmer airmass will also be building its way east into the area,
and warmer temperatures are expected for Thursday. There is some
uncertainty among models/guidance, and am on the warmer side of
things, with forecast highs for most areas in the low 50s...upper
40s are forecast in the far NNE, with upper 50s in the far SW. The
forecast temps/RH/wind did result in a brief period of near-critical
fire weather conditions, primarily over portions of Rooks/Phillips
counties in north central KS.

For Friday, the main story lies with the passage of a strong cold
front and another round of gusty winds. During the afternoon/evening
hours on Friday, models continue to show a mid-upper level shortwave
trough axis swinging through the Plains. While the better chances
for precipitation remain north of the area, this system will push a
switch in winds with the cold front passage. Main change made with
this forecast was to speed the front up a bit, and while there are
still some minor timing differences between models, by midday the
front looks to have made it through at least half the CWA and clear
it totally by mid-afternoon. This timing makes for a tricky, low-
confidence high temperature forecast...which may end up with more of
a north-south gradient than currently forecast. Currently have mid
40s in in the north to upper 60s in the south...areas in the heart
of the CWA (I-80/HWY 6/state line) is where confidence is lowest
until more certainty with frontal timing is achieved.

Strong NWrly winds are expected to develop behind this front, and
think that gusts again near 40 MPH are not out of the question.
There will again be the potential for near-critical to critical fire
weather conditions during the afternoon hours...mainly along/south
of a Beaver City-Superior line and especially into north central KS.
The timing of the front and colder air advecting in will drive
whether those conditions occur.

This weekend into the first half of the new work week...

The forecast continues to be dry for Sat/Sun on through Wednesday,
but confidence in that lowers the further out in the forecast you
go. Models are in pretty good agreement showing upper level flow in
the wake of Friday's system through the end of the period remaining
zonal, main question will be whether or not any embedded shortwave
disturbances can bring any quick-hitting precip chances to the area.
The main time frame of uncertainty is the Mon/Mon night period,
latest run of deterministic models show QPF in the vicinity, and
even some ensemble data shows a roughly 30-40% chance of 0.01" or
more across mainly northern portions of the CWA. If this is a trend
that continues in upcoming runs, PoPs will work their way back into
the forecast.

As far as temperatures go, highs in the 30s-low 40s are forecast for
Sat, bumping up into the mid 40s-low 50s for Sunday. Another frontal
boundary moving through early next week drops highs by Tuesday back
into the 30s (30s/40s for Mon and Wed).

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1117 PM CST Wed Nov 30 2022

VFR conditions are expected with only some high clouds moving
through in the morning.

Winds and low-level wind shear will be the main concern during
this period. Southerly winds aloft have increased, leading to
strong LLWS that will persist through most of Thursday morning.
Surface winds have started to pick up and will continue to
gradually increase through the morning hours, with gusts up to 35
kts possible as mixing increases Thursday morning. During the
afternoon and evening, gusts over the TAF sites will begin to
diminish but still will likely be gusting to 20 kts or a little
higher at the end of the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Hickford
Hazardous weather outlook, Nov 30, 2:34 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
234 PM CST Wed Nov 30 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
234 PM CST Wed Nov 30 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday afternoon, there will be the potential for a brief period
of near-critical fire weather conditions, mainly across portions
of Rooks and Phillips counties in north central Kansas. Gusty
southerly winds are expected.

Friday afternoon, the potential for near-critical to critical fire
weather conditions returns to portions of the outlook area. The
best chances at this time look to be along and south of a line
from Beaver City to Superior, Nebraska and into north central
Kansas. Gusty west to northwest winds are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Valley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Sherman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Dawson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Phelps

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Kearney

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Furnas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Gosper

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066394, 1066395, 1066396, 1066397, 1066398, 1066399, 1066400, 1066401, 1066402, 1066403, 1066404, 1066405, 1066406, 1066407, 1066408, 1066409, 1066410, 1066411, 1066412, 1066413, 1066414.